X-Ray investigates the latest tanning craze - an injectable drug called Melanotan.
Some people will try almost anything to achieve the perfect colour. And now, a new a drug called Melanotan is the latest tanning craze.
It's injected with a syringe into your stomach, and promises to give you a quick, all over tan by stimulating your skin cells to produce a dark pigment called melanin. Users build up their tan by injecting themselves over a period of weeks.
Our reporter, Rachel Treadaway-Williams, met with Donna Hanson and Marshall Wilson who are friends from Llanbradach. They have both tried Melanotan; which they have nicknamed 'jabbatan' because of the way it is administered. Marshall told us:
"I first heard about jabbatan through my mates in the body building scene. We use it for tanning ourselves before we go on stage. In South Wales there's loads of people talking about it and everbody wants this Melanotan."
Melanotan turns your skin darker without the need for exposure to harmful UV rays, so on the face of it, it sounds like a safer way to tan.
But, it's not. And that is because Melanotan is an unlicensed medicine.
That means it hasn't yet completed the long process of clinical trials and testing to asses its safety, which all drugs have to go through before they can be granted a medical licence.
Melanotan was originally developed by an Australian pharmaceutical company to treat UV related skin disorders. Officially called CUV 1647, it is currently in the very early stages of clinical trials in the UK.
But a version of the drug has been hijacked by the black market in pharmaceuticals and is being snapped up by tan fans everywhere.
At the Centre for Public Health at Liverpool John Moores University, Martin Chandler and the Substance Use Team have been looking into the Melanotan trend.
Martin told Rachel how the unlicensed version of the drug has become so easily available:
"The people who have the licence to develop melanotan are licensed to develop it in human trials, so they will make it themselves and use it themselves, they will not sell it to the general public.
"However it is possible for a number of other laboratories, mainly in China, to produce the drug and sell it to pretty much anyone that they want to as a research drug. But it's not intended for use in humans."
Because Melanotan is unlicensed that means it is illegal to sell, advertise or promote the product under the Medicines Act 1968.
But a quick search on the internet shows that it's easily available. We found numerous websites selling the drug and forums discussing where to buy it.
We were able to buy two kits of Melanotan - which included syringes, the drug in a powder form and a bottle of bacteriostaic (sterile) water.
We paid just £25 per kit, with no medical questions asked at the point of sale. We showed Martin the kits we'd bought.
He commented that the syringes may or may not be sterile because they arrived unpackaged.
He also said that as the top of the vial of powder was dented and slightly battered, it was quite clear that the product had not been produced by a pharmaceutical company, and that it was likely that it had been put together by someone in their home, which means the sterility of the product is questionable.
It seems that the Melanotan trend is spreading across Wales. We called 30 needle exchange programs around the country. A third of those told us that they have had clients asking for needles specifically to use with Melanotan.
That increase in demand is being linked to the fact that the drug is becoming more well known.
An increase in demand leads to an increase in supply and the drug has now being supplied through some high street gyms and tanning salons.
We wanted to check out how easy it was to obtain the drug in High Street gyms and tanning salons. Our researcher called numerous venues and Kim's Gym in Pembroke Dock offered to sell us some Melanotan over the phone.
So we sent our researcher undercover to see if she could buy some in person. Owner of the gym, Kim Robinson talked her through how to administer the tanning drug.
When our researcher asked whether the drug was safe, Ms Robinson replied with "'it's not licensed and it's not legal".
When we asked Ms Robinson why she was selling an unlicenesed drug from her premises, in a statement, she told us she'd 'bought the product in good faith from a reputable industry supplier of body building products and supplements, who didn't tell her is was unlicensed.
'When one of her clients at the gym told her that it was unlicensed, she checked with other gym owners and was told that it was common practice to sell unlicensed Melanotan'.
The medicines watchdog the MHRA have issued several warnings about using Melanotan.
They say users should not be fooled into thinking that it offers a shortcut to a safer tan because the safety of the product is unknown and the side effects could be extremely serious.
After using the drug, Donna experienced side effects. She says she wouldn't use Melanotan again. She told Rachel:
"I took it in the afternoon. I had no problem putting the needle in. Then about an hour or so later my stomach started really hurting, I felt sick and I was having hot and cold flushes.
So, I thought it was just me. So I left it a couple of weeks and tried it again, the same thing happened to me again. I knew exactly then that it was from the Melanotan."
With the long term effects still unknown, they could be a lot more serious than hot flushes and feeling sick.
In the north of England dermatologists have recently seen patients who have had changes in the shape and colour of their moles after using Melanotan.
Changing moles can be a sign of skin cancer. The moles in these patients were removed and found to be benign, but this is a side effect that worries consultant dermatologist Dr Sharon Blackford. She told us:
"The worry might be that people would either think they've got skin cancer when they haven't or more worrying probably is that they might have a change in their mole that was cancerous but they wouldn't go and see about it because they've assumed it was down to using Melanotan."
Dr Blackford warns users of the drug to seriously consider what they are doing to themselves just to achieve a tan.